Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Had neuro syphilis. Took atripla. Had ear infection. Feel like having syphilis. On steroid. Had blurry vision. Suggestions?

User rating for this question
Very Good
Answered by

HIV AIDS Specialist
Practicing since : 1974
Answered : 2402 Questions
I had neuro syphilis (rash, lost some hearing stage 2 i believe it was) about 2 years ago and went on atripla at that time. There was a few months (from December 2012 until about XXXXXXX 2013) i was off the meds due to my insurance/cost etc. Back in October 2012 i had all my blood was negative for syphilis and all numbers were great. In March i had a sinus/ear infection went to the Doc and he gave me Bactrim and ear drops at that time, ears never cleared up so went back in May (since they weren't really bothering me other than hearing) noticed no signs of anything else....I did have sex twice in this period (Nov 2012/March 2013) since my hearing is giving me issues (ringing same as when i had syphilis) and i did go back on the Altripla a few weeks ago, my question is i feel like i have syphilis again. I read Atripla can conger up "old" infection symptoms but, i worry that because i was on an antibiotic when they tested for it it may have come back as a false negative? The ear nose and throat Doc then also had me on a steroid which has given me blurry vision (sopped that of course) no other symptoms/rash headache etc but boy it sure feels the same. Should i do a spinal tap to be sure since on the antibiotics still? I worry about being off the meds and how quickly it can "spread" never saw a rash or cancher either but those can go unnoticed i've read.......freaking i may go total deaf and blind here

Posted Mon, 8 Jul 2013 in Sexually Transmitted Diseases
Answered by Dr. S. Murugan 6 hours later
Welcome to XXXXXXX
Thanks for posting your query.

Don't worry you will not go blind or deaf.

As tests for syphilis became non reactive twice, not to bother about the same. repeated false negative results with syphilis is remote possibility.

Break in taking Atripla for months together is not advisable as HIV can develop resistance to this combination and becomes ineffective. It is better to go for a drug sensitive test and continue the ART accordingly. Drug adherence is very important for the success in HIV management
You never mentioned about your CD4 count and viral load. Low CD4 count will pose difficulty in treating the ear infection.
Culture and sensitive test from ear discharge or with an ear swab and treat the same according to the outcome of the results will be more appropriate approach in your case.

Get well soon.
Dr S.Murugan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Sexual Diseases

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor